An Official publication of The Asian Congress of Neurological Surgeons (AsianCNS)

Search Article
Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Advertise Subscribe Contacts Login  Facebook Tweeter
  Users Online: 84 Home Print this page Email this page Small font sizeDefault font sizeIncrease font size  
CASE REPORT
Year : 2011  |  Volume : 6  |  Issue : 2  |  Page : 101-105

Neuroleptic malignant syndrome and closed head injury: A case report and review


1 Department of Anesthesia/ICU, Hamad Medical Corporation, Doha, Qatar
2 Department of Neurosurgery, Hamad Medical Corporation, Doha, Qatar

Correspondence Address:
Nissar Shaikh
Department of Anesthesia/ICU, Hamad Medical Corporation, Doha
Qatar
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/1793-5482.92173

Rights and Permissions

Neuroleptic malignant syndrome (NMS) is a rare, but potentially lethal neurological emergency. Fifty percent of traumatic brain injury (TBI) patients will have emotional disorders and post-traumatic agitations. Haloperidol is a neuroleptic antipsychotic medication commonly used in the traumatic brain injury patients due to its advantage of no effect on respiration and conscious level. But it is one of the common medications causing NMS. A 19-year-old male driver involved in the road traffic accident had an acute subdural hematoma, which was immediately evacuated. Postoperatively, he was awake. He was weaned from ventilator and extubated. He received 20 mg of intravenous haloperidol in divided doses with in 24 hours to control his agitation. Next day, he became drowsy, spastic, febrile, and tachycardic with labile blood pressure. He was diagnosed to have NMS, needed intubation, aggressive hydration and pharmacological treatment with dentrolene sodium and bromocriptin. He was weaned from ventilator and extubated on day 17. He was transferred to the ward and then discharged to be followed in out-patient clinic. NMS in head injury patient is rare and difficult to diagnose. Diagnosis of NMS should be suspected if two of the four cardinal signs and symptoms are developed following the use of neuroleptic or dopamine agonist medication withdrawal.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed3588    
    Printed149    
    Emailed2    
    PDF Downloaded514    
    Comments [Add]    
    Cited by others 4    

Recommend this journal